Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2015, 5:53 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2015, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 9, 2015, 6:31 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Kingsbury County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:05 PM CDT | HAIL 1 | 4 Nne Carthage, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:49 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS53 KFSD 092253
SVRFSD
SDC077-097-092345-
/O.NEW.KFSD.SV.W.0045.150609T2253Z-150609T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT TUE JUN 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 645 PM CDT
* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CARTHAGE...OR 14 MILES WEST OF LAKE THOMPSON STATE RECREATION
AREA...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CARTHAGE AROUND 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4425 9735 4420 9736 4419 9737 4407 9737
4396 9738 4425 9784 4439 9773
TIME...MOT...LOC 2253Z 303DEG 28KT 4427 9773
HAIL...0.88IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
753
WWUS53 KFSD 092311
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT TUE JUN 9 2015
SDC077-097-092345-
/O.CON.KFSD.SV.W.0045.000000T0000Z-150609T2345Z/
KINGSBURY SD-MINER SD-
611 PM CDT TUE JUN 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL KINGSBURY AND NORTHEASTERN MINER COUNTIES...
AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARTHAGE...OR
14 MILES SOUTHWEST OF LAKE THOMPSON STATE RECREATION AREA...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL KINGSBURY AND NORTHEASTERN MINER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4425 9735 4420 9736 4419 9737 4407 9737
4396 9738 4417 9772 4433 9759
TIME...MOT...LOC 2311Z 310DEG 27KT 4414 9761
HAIL...0.88IN
WIND...60MPH
$$
CHAPMAN765
WWUS53 KFSD 092331
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUN 9 2015
SDC077-097-092340-
/O.CAN.KFSD.SV.W.0045.000000T0000Z-150609T2345Z/
KINGSBURY SD-MINER SD-
631 PM CDT TUE JUN 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KINGSBURY AND
NORTHEASTERN MINER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS
OF 35 TO 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM MOVING
TOWARD HOWARD AND WINFRED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4425 9735 4420 9736 4419 9737 4407 9737
4396 9738 4417 9772 4433 9759
TIME...MOT...LOC 2328Z 303DEG 28KT 4426 9626
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:13 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 9, 4:13 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 PM CDT TUE JUN 9 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND EARLY EVENING IS STILL IN QUESTION. THE HRRR CONTINUES TO LOOK OVERDONE WITH JUST A QUESTION ON WHETHER IT IS OVERDONE OR WAY OVERDONE. ALSO SOME OF THE SOUTHWESTERLY WINDS AHEAD OF THE FRONT GOING WESTERLY RAISES CONVERGENCE QUESTIONS. FOR THE MOMENT WILL PLAN ON KEEPING COVERAGE LOW BUT NOT TAKING OUT. ALSO...FOR NOW AM KEEPING A SLIGHT MENTION EAST CENTRAL TO AN HOUR OR TWO PAST SUNSET...BUT GIVEN THE FRONTAL MOVEMENT SEEMING A TAD STRONGER AND FASTER THAN BEFORE DURING THIS TIME...WONDER IF THERE WILL BE ANYTHING LEFT ASSUMING THERE IS SOMETHING TO START WITH. LATE TONIGHT WILL BRING PRETTY CLEAR SKIES AND COOLING TEMPERATURES WITH 60 TO 65 LOWS. FOR WEDNESDAY STILL PLAN ON A FAIRLY SUNNY START WITH A CLOUD INCREASE STARTING SLOWLY...AND NOT REALLY PICKING UP STEAM UNTIL MID AFTERNOON OUT WEST...ALONG WITH A CHANCE OF SHOWERS AND STORMS STARTING LATE AFTERNOON OUT THERE AS THE EXPECTED WET SYSTEM APPROACHES. HIGH TEMPERATURES WILL STAY GENERALLY IN THE 80 TO 85 RANGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 HEAVY RAINFALL FROM LATER WEDNESDAY NIGHT THROUGH THURSDAY EVENING REMAINS AT THE FOREFRONT OF CONCERN IN THE MEDIUM RANGE. AIRMASS WILL BECOME INCREASINGLY SATURATED WITH INFLUX OF MOISTURE FROM DISSIPATED PACIFIC TROPICAL SYSTEM...WITH PRECIPITABLE WATER LIKELY IN THE 1.5 TO 1.75 INCH RANGE ON THURSDAY. LOW LEVEL JET WILL INCREASE WEDNESDAY NIGHT AHEAD OF SYSTEM PUSHING OUT OF THE CENTRAL ROCKIES...ESPECIALLY BY LATER NIGHT. WHILE MUCH OF THE EVENING SHOULD BE FAIRLY QUIET..WILL START TO GET A BETTER POTENTIAL FOR DEVELOPMENT INTO THE MISSOURI VALLEY TOWARD 06Z... AND BECOMING WIDESPREAD SOUTH OF I-90 LATE NIGHT. ELEVATED INSTABILITY SETTLES IN A 400-800 J/KG WHICH COULD SUGGEST A MARGINAL LARGE HAIL THREAT INTO THE MISSOURI VALLEY LATE NIGHT OR EARLY MORNING. HOWEVER...THE OVERALL SEVERE THREAT THROUGH THE THURSDAY PERIOD APPEARS SECONDARY TO RAINFALL THREAT...WITH BEST CHANCE FOR SEVERE ACROSS THE FAR SOUTH AND SOUTHEASTERN CWA WHERE SURFACE WARM FRONT WILL ATTEMPT TO PUSH NORTHWARD BY LATER AFTERNOON AHEAD OF SURFACE WAVE. TRACK OF LEVEL WAVE AND LOCATION OF THE LOWER TO MID LEVEL GRADIENTS/LOW LEVEL JET CONVERGENCE CERTAINLY POINTS TOWARD A SLIGHT SOUTHWARD SHIFT IN THE HEAVIEST PRECIPITATION POTENTIAL. HPC IN THE LAST 15 MINUTES HAS UPDATED TO PLACE MUCH OF THE EASTERN/SOUTHEASTERN CWA IN SLIGHT RISK OF EXCESSIVE RAINFALL FROM 12Z THU TO 12Z FRI...AND EVEN A MODERATE RISK IN THE FAR SOUTHEAST AROUND SPENCER/STORM LAKE/IDA GROVE. WITH AS MUCH IMPACT AS WEDNESDAY NIGHT CONVECTION COULD HAVE ON EVENTUAL SET UP OF PREFERRED PRECIPITATION LOCATION ON THURSDAY... HAVE COORDINATED WITH NEIGHBORS AND DECIDED NOT TO YET ISSUE A FLASH FLOOD WATCH. AT THIS TIME...A FAIRLY STRONG DIVERSITY IN SOLUTIONS OF WHERE GREATEST PRECIPITATION AXIS WILL OCCUR... WITH NUMEROUS AREA HAVING SOME DEGREE OF HEAVIER RAINFALL LATELY...AND CONSISTENCY OF A REGIONAL HEAVY RAIN SIGNATURE... WOULD BELIEVE A WATCH WOULD BE ALMOST CERTAIN WITH THE NEXT MAIN FORECAST PACKAGE. THERE SHOULD BE A TIME WHERE THINGS DRY OUT ACROSS THE AREA FROM FRIDAY INTO SATURDAY AS MEAN RIDGING TAKES A WEAK GRIP ON THE NORTHERN PLAINS. GFS/ECMWF ARE A BIT QUICKER IN EXITING SYSTEM ON THURSDAY NIGHT...BUT SOME DIFFERENCES IN HOW SYSTEM EXITS REQUIRED MAINTAINING A MEAGER CHANCE EARLY FRIDAY IN THE EAST. FLOW TRENDS AGAIN TOWARD SOUTHWEST ALOFT THROUGH THE WEEKEND... AND ANOTHER BROAD WAVE CREEPING NORTHEASTWARD SATURDAY AND SATURDAY NIGHT WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. SHEAR NOR INSTABILITY APPEAR TO BE OF GREAT CONCERN...SO AT THIS POINT NOT EXPECTING A SIGNIFICANT SEVERE THREAT. TEMPERATURES WILL TREND BACK TOWARD SEASONABLY WARM THROUGH EARLY NEXT WEEK...AND PERHAPS FLATTENING OF RIDGE BY SYSTEM MONDAY NIGHT INTO TUESDAY AND PRESENCE OF A WARM FRONTAL BOUNDARY WILL INCREASE BOTH PRECIPITATION CHANCES AND THREAT OF SEVERE STORMS AGAIN BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1226 PM CDT TUE JUN 9 2015 GENERALLY VFR THROUGH 10/18Z. ISOLATED TSRA EXPECTED ALONG COLD FRONT MOVING SOUTHEAST OVER THE AREA 21Z-02Z MAY PRODUCE VERY BRIEF AND LOCAL LOWERING OF VISIBILITIES TO 3-5SM BUT HAVE NOT INCLUDED IN TAF FORECASTS BECAUSE OF THE VERY LOW PROBABILITY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...
Hazardous weather outlook, Jun 9, 5:32 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 PM CDT TUE JUN 9 2015 MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-102245- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX- DOUGLAS-HUTCHINSON-BON HOMME- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN FLASH FLOODING. KEEP UP WITH THE LATEST UPDATES ON THE HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. MNZ080-081-089-090-097-098-SDZ056-062-066-102245- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MINNEHAHA- TURNER- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. A FEW STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL AVERAGING 1 TO 3 INCHES IS LIKELY...POSSIBLY RESULTING IN FLASH FLOODING. PLEASE KEEP UP ON THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-069>071- 102245- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN SD-YANKTON-CLAY SD- UNION- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED STORMS WILL BE POSSIBLE THIS BY MID TO LATE EVENING. AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE AND WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... BRINGING POTENTIAL FOR FLASH FLOODING. A FEW STORMS MAY ALSO BE SEVERE TOWARD HIGHWAY 20 ON THURSDAY. PLEASE KEEP UP WITH THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 42 min |
| Jun 9, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.